Alert archive / Missouri / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Paducah, KY

May 14, 2004Carter County, Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at May 14, 2004, 12:20 AM CDT for Carter County, Ripley County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 12:20 AM CDT (05:20 UTC)
Expired
May 14, 2004, 3:15 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Carter County, MO, Ripley County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 140520
FFWPAH
MOC035-181-140815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1220 AM CDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN SOUTH CENTRAL MISSOURI
  RIPLEY COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 315 AM CDT

* AT 1218 AM CDT...A LARGE AREA OF VERY HEAVY SHOWERS AND A FEW 
THUNDERSTORMS WERE MOVING NORTH ACROSS RIPLEY AND CARTER COUNTIES. 
HOURLY RAINFALL AMOUNTS UP TO HALF AN INCH ARE LIKELY OVER THE NEXT 
ONE TO TWO HOURS...WITH ISOLATED THREE QUARTER INCH AMOUNTS 
POSSIBLE.  THESE RAINFALL AMOUNTS...COMBINED WITH HEAVY RAINS WHICH 
FELL THURSDAY EVENING...WILL LIKELY CAUSE FLOODING PROBLEMS ACROSS 
THE AREA. 

* LOCATIONS IMPACTED INCLUDE BRIAR...DONIPHAN...ELLSINORE...
  FREEMONT...GATEWOOD...GRANDIN...HANDY...NAYLOR...VAN BUREN...
  BENNETT...CHICOPEE...CHILTON...EASTWOOD...FLATWOODS...PINE...POYNOR
  AND PURMAN

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3706 9077 3681 9064 3650 9058 3650 9116
          3712 9125

$$
1 follow-up statement
000 
WGUS73 KPAH 140653
FFSPAH
MOC035-181-140815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
153 AM CDT FRI MAY 14 2004

...FLASH FLOOD WARNING IN EFFECT FOR CARTER AND RIPLEY COUNTIES 
UNTIL 315 AM CDT...

AT 150 AM CDT...THE HEAVIEST SHOWERS HAD MOVED EAST OF CARTER AND 
RIPLEY COUNTIES...AND LINGERING LIGHT RAIN WILL CONTINUE TO TAPER 
OFF THROUGH 3 AM.  CREEKS ACROSS RIPLEY COUNTY ARE REPORTED TO BE 
BANKFULL...AND ANY ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS.
HOWEVER...SINCE THE HEAVIEST RAIN HAS ENDED...ANY FLOODING PROBLEMS 
WILL GRADUALLY DIMINISH EARLY THIS MORNING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

$$

RST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 13, 9:40 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 13, 9:40 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
940 PM CDT THU MAY 13 2004

.UPDATE...
WENT AHEAD WITH A FLOOD WATCH FOR MUCH OF SOUTHEAST MISSOURI...AND
THREW IN FULTON COUNTY KY WHICH WILL MATCH US UP WITH WFO MEMPHIS
FLOOD WATCH WELL. SLOW MOVING VORT OVER SW ARKANSAS IS FORECAST TO
DRIFT NE OVERNIGHT. WAVES OF SHOWERS AND THUNDERSTORMS EXPECTED TO
CONTINUE NORTHWARD...ESPECIALLY INTO SE MO AND EXTREME SW KY.
REGIONAL MOSAIC SHOWS WIDESPREAD AREA OF SHOWERS AND STORMS DOWN
INTO EASTERN ARKANSAS...WEST TENNESSEE...ALL OF THIS ACTIVITY HEADED
NORTH. EAST OF THE MISSISSIPPI RIVER...NOT MUCH GOING ON YET. RADAR
ESTIMATES ISOLATED UP TO 2 INCH AMOUNTS IN SE MISSOURI. MORE IS ON
THE WAY. KPOF ASOS PICKED UP .60 INCHES IN 30 MINUTES THIS PAST HOUR.
EXCESSIVE RAINFALL OUTLOOK EXTENDS INTO SOUTHEAST MISSOURI...WITH
ISOLD EVEN INTO SRN ILLINOIS.

&&

.DISCUSSION...
PERSISTENT CONVECTION ACROSS SOUTHERN AND EASTERN MISSOURI FROM
OVERNIGHT AND MORNING MESOSCALE CONVECTIVE SYSTEM /MCS/ WILL
CONTINUE TO WORK SOUTH AND EAST THROUGH THE EVENING HOURS. ETA
PROGGED 850-300 MB LAYER THICKNESS NEAR 8000M AND MID LEVEL TEMPS OF
4-5C AT 700 MB IMPLY THAT MAIN FOCUS OF MCS WILL BE SWD INTO AR THIS
EVENING...WITH THE REMAINDER OF THE CONVECTION BEING ELONGATED AHEAD
OF A MINOR IMPULSE MOVING NEWD INTO UP THROUGH THE ARK-LA-TEX REGION
ATTM. MSAS SURFACE PROGS AND 15 MIN OBS SUGGEST A PRESSURE COUPLET
BEING INDUCED OVER NRN AR...MAINLY BETWEEN THE HIGH PRESSURE INDUCED
FROM THE COLD POOL BEHIND THE EARLIER MCS IN MO AND A SURFACE
REFLECTION ASSOCIATED WITH A CIRCULATION IN THE ARKLATEX REGION. I
ANTICIPATE THIS WILL INCREASE AND PHASE THE LOW LEVEL WINDS AND
HIGHER THETA-E AIR INTO EASTERN AR AND INTO SERN MO TONIGHT.

IT IS ALSO INTERESTING TO NOTE THAT MSAS IS DEPICTING A MINOR SFC
LOW WEST OF FARMINGTON MO...THIS MAY BE AIDING IN FOCUSED LIFT AND
NEW CONVECTION IN SWRN IL.

ANTICIPATE THE BEST AND MOST PERSISTENT LIFT ASSOCIATED WITH THE
APPROACH OF THE FRONT WILL BE MAXIMIZED OVER SERN MO FROM 14/06Z-15Z
TIME PERIOD. A MENTION OF HEAVY RAIN WAS ADDED TO THE GRIDDED AND
TEXT FORECAST FOR EARLY FRIDAY MORNING. I DOUBT THAT THE RAIN
COVERAGE AND DURATION WILL BE ENOUGH TO WARRANT A FLASH FLOOD WATCH
AT THIS TIME...BUT THE EVENING AND MIDNIGHT SHIFTS WILL NEED TO
MONITOR ANY SIGNIFICANT CHANGES IN THE SPEED AND FORCING ALONG THE
FRONT. ISOLATED FLOODING MAY BE POSSIBLE...WILL HAVE TO WAIT AND
SEE.

USED A BLEND OF 30% GFS/70% ETA GUIDANCE IN DETERMINING POP FORECAST
AND PRECIPITATION TIMING WITH FRONTAL PASSAGE TONIGHT AND TOMORROW.
BY LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...MOST OF ALL THE
PRECIPITATION SHOULD EXIT THE PAH FORECAST AREA. DRY CONDITIONS
SHOULD THEN PREVAIL THROUGH THE WEEKEND AND INTO THE DAYTIME HOUR ON
MONDAY. TEMPERATURES WILL BE NEAR NORMAL IN THE SOUTHEAST PART OF
THE PAH FORECAST AREA...AS COLDER AIR SHOULD ONLY MAKE A NOTICEABLE
IMPRESSION TO SW IL AND SOUTHEAST MO...ESPECIALLY AREAS SUBJECT TO
COLD AIR DRAINAGE.

FOR THE LATER TIME PERIODS OF THE FORECAST /MONDAY THROUGH
THURSDAY/...I KEPT A SLIGHTLY BETTER CHANCE OF RAIN IN PLACE FOR
TUES AND WED...AS WARM AIR ADVECTION/LIFT IS ENHANCED WITH THE
DEVELOPMENT AND POSITION OF A FRONTAL BOUNDARY NORTH OF THE PAH
FORECAST AREA. BY THURSDAY...THE ENTIRE FORECAST AREA IS WELL WITHIN
THE WARM SECTOR...SO ANTICIPATE ONLY DIURNAL PCPN DURING MAX HEATING
/WIDELY SCATTERED-SCATTERED AFTN/EVE THUNDERSTORMS/. GIVEN THE ZONAL
FLOW IN PLACE SUNDAY THROUGH TUESDAY...TIMING OF PCPN EVENTS WILL BE
DIFFICULT. THE TROUGH IS PROGGED TO AMPLIFY SLIGHTLY BY
MID-WEEK...GRADUALLY LEADING TO A GREATER CHANCE OF PRECIPITATION BY
LATE NEXT WEEK.

KEPT CLOSE TO GFS /MAV-MEX/ MOS TEMPS IN LATER PERIODS FOR MAX/MIN
TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TIL 6 PM FRI FOR FULTON COUNTY KY.
MO...FLOOD WATCH TIL 6 PM FRI ALL OF SE MO...EXCEPT FOR PERRY COUNTY.
IL...NONE.
IN...NONE.

&&

SMITH/NOLES
Hazardous weather outlook, May 13, 9:45 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CDT THU MAY 13 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
945 PM CDT THU MAY 13 2004

...A FLOOD WATCH IS IN EFFECT TIL 600 PM FRIDAY FOR MUCH OF SOUTHEAST
MISSOURI...AND A SMALL PART OF WEST KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
MISSOURI AND EXTREME SOUTHWEST KENTUCKY OVERNIGHT. THIS WILL LIKELY
RESULT IN HEAVY RAIN...AND POSSIBLY FLOODING. REFER TO THE LATEST
FLOOD WATCH...AND CONTINUE TO MONITOR FOR POSSIBLE WARNINGS AND
STATEMENTS...FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED FRIDAY AND INTO FRIDAY NIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN EARLY FRIDAY. HOWEVER...AN ISOLATED
SEVERE STORM IS POSSIBLE LATER IN THE DAY AS THE COLD FRONT MOVES
ACROSS THE REGION.

THUNDERSTORM CHANCES RETURN NEXT WEEK...STARTING MONDAY NIGHT. AT
THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY REPORTS
OF ISOLATED SEVERE WEATHER...FLOODING OR HEAVY RAINFALL WOULD BE
APPRECIATED.

Nearby

Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.